Advertisement

Corneal subepithelial infiltrates associated with brimonidine use

      Brimonidine tartrate is a topical α2-adrenoreceptor agonist used to treat glaucoma. Allergic blepharoconjunctivitis is a common adverse effect.
      • Schuman JS
      • Horwitz B
      • Choplin NT
      • et al.
      A 1-year study of brimonidine twice daily in glaucoma and ocular hypertension: a controlled, randomized, multicenter clinical trial. Chronic Brimonidine Study Group.
      Corneal adverse effects occur far less frequently, with only rare reports of brimonidine-related peripheral corneal neovascularization and deep stromal opacification.

      Manabe Y, Sawada A, Mochizuki K. Corneal sterile infiltration induced by topical use of ocular hypotensive agent [e-pub ahead of print]. Eur J Ophthalmol. doi: 10.1177/1120672119850080, Accessed February 27, 2020.

      ,
      • Maruyama Y
      • Ikeda Y
      • Yokoi N
      • et al.
      Severe corneal disorders developed after brimonidine tartrate ophthalmic solution use.
      To the best of our knowledge, we describe the first reported case of a brimonidine user developing multifocal corneal subepithelial infiltrates.
      A 60-year-old man presented for follow-up of normal tension glaucoma. He was prescribed a standard regimen of brimonidine tartrate 0.15% twice daily for the left eye 3 months ago. For approximately the last 7 weeks, he noted redness and foreign body sensation of the left eye without discharge or crusting.
      The patient’s ocular history included uncomplicated bilateral laser-assisted in situ keratomileusis 19 years ago, and dry eye syndrome treated with preservative-free artificial tears. Latanoprost 0.005% daily in the left eye was his only other ocular medication. He did not wear contact lenses.
      His best-corrected visual acuity was 20/20 in the right eye and 20/25 in the left eye. Intra-ocular pressure was 14 mmHg in the right eye and 12 mmHg in the left eye. Slit-lamp examination of the right eye was unremarkable. Slit-lamp examination of the left eye revealed mild conjunctival injection and follicles with 7 nasal paracentral subepithelial corneal infiltrates (Fig. 1). There was no notable preauricular or submandibular lymphadenopathy. Posterior examination demonstrated stable asymmetric glaucomatous cupping with a cup-to-disc ratio 0.45 in the right eye and 0.8 in the left eye.
      Fig 1
      Fig. 1Anterior segment imaging of the left eye at initial presentation. Slit-beam illumination demonstrates a subset of the multifocal corneal opacities.
      Anterior segment optical coherence tomography of the left cornea revealed hyper-reflectivities in the subepithelium and anterior stroma.
      Brimonidine sensitivity, and not infection, was the suspected etiology for the patient’s symptoms and examination findings, given the unilateral nature and time relation to brimonidine’s initiation. Brimonidine was discontinued. Over the following 7 weeks, symptoms and examination findings resolved without any additional medical therapy, with return of 20/20 best-corrected vision (Fig. 2).
      Fig 2
      Fig. 2Anterior segment imaging at follow-up presentation. The corneal opacities resolved 7 weeks after discontinuing brimonidine.
      We present a case of multifocal corneal subepithelial infiltrates developing in association with initiation of brimonidine tartrate therapy. The infiltrates resolved with discontinuation of brimonidine over the course of 7 weeks.
      To the best of our knowledge, this is the first report of a brimonidine-associated corneal adverse effect of this type. The few other reports of corneal adverse effects

      Manabe Y, Sawada A, Mochizuki K. Corneal sterile infiltration induced by topical use of ocular hypotensive agent [e-pub ahead of print]. Eur J Ophthalmol. doi: 10.1177/1120672119850080, Accessed February 27, 2020.

      ,
      • Maruyama Y
      • Ikeda Y
      • Yokoi N
      • et al.
      Severe corneal disorders developed after brimonidine tartrate ophthalmic solution use.
      describe findings that are dissimilar to those reported here. First, in those reports, corneal opacification was peripherally located, in the deep layers of the stroma, and associated with neovascularization. Second, the other reports indicate that brimonidine was administered for years before manifestation of corneal findings. Finally, the other reports describe persistence of corneal opacification even at 1 year
      • Maruyama Y
      • Ikeda Y
      • Yokoi N
      • et al.
      Severe corneal disorders developed after brimonidine tartrate ophthalmic solution use.
      despite treatment with topical corticosteroids.
      The etiology of the corneal infiltrates described here remains open to speculation. Dimmer’s nummular keratitis is an entity known to cause unilateral nummular corneal lesions, but the patient’s conjunctival involvement, and subacute onset and resolution of infiltrates are not typical of this condition. A coincidental viral keratoconjunctivitis cannot be excluded as causing the patient’s condition because viral serologies and conjunctival cultures were not obtained, but this potential etiology seems unlikely for a number of reasons. First, the patient’s improvement without topical corticosteroids and lack of skin rash makes herpes zoster ophthalmicus unlikely. Second, although the risk of herpes simplex virus reactivation may be increased by the patient’s concurrent latanoprost use, this seems unlikely to underlie his presentation because there was complete resolution without topical corticosteroids, no known history of herpetic eye disease, and no past or present herpetic lip or eyelid lesions. Third, infection with Epstein–Barr virus seems less likely given the patient’s older age. Lastly, adenoviral keratoconjunctivitis seems unlikely because subepithelial infiltrates are bilateral in 75% of patients and persist for many months to years even with topical corticosteroid therapy,
      • Butt AL
      • Chodosh J
      Adenoviral keratoconjunctivitis in a tertiary care eye clinic.
      unlike those of the patient. Furthermore, there was no discharge, crusting, or preauricular or submandibular lymphadenopathy on examination.
      The patient’s presentation seems more likely a delayed (type IV) hypersensitivity reaction to brimonidine. Delayed hypersensitivity has been postulated to underlie the brimonidine-associated peripheral corneal infiltrates reported by others.

      Manabe Y, Sawada A, Mochizuki K. Corneal sterile infiltration induced by topical use of ocular hypotensive agent [e-pub ahead of print]. Eur J Ophthalmol. doi: 10.1177/1120672119850080, Accessed February 27, 2020.

      ,
      • Maruyama Y
      • Ikeda Y
      • Yokoi N
      • et al.
      Severe corneal disorders developed after brimonidine tartrate ophthalmic solution use.
      Specifically, it has been hypothesized that brimonidine induces blepharitis, and antigens from the diseased eyelid trigger a delayed hypersensitivity response, resulting in peripheral corneal sterile infiltration.

      Manabe Y, Sawada A, Mochizuki K. Corneal sterile infiltration induced by topical use of ocular hypotensive agent [e-pub ahead of print]. Eur J Ophthalmol. doi: 10.1177/1120672119850080, Accessed February 27, 2020.

      It remains unclear why the corneal infiltrates described here exhibited different characteristics. Notably, similar corneal infiltrates have been reported in association with some contact lens storage solutions.
      • Mondino BJ
      • Salamon SM
      • Zaidman GW
      Allergic and toxic reactions of soft contact lens wearers.
      Perhaps these cases and ours are indicative of a more direct induction of hypersensitivity by the chemical entity, rather than indirect induction through development of blepharitis.
      In summary, we describe a case of corneal subepithelial infiltrates developing in association with initiation of brimonidine tartrate therapy. Resolution occurred in a matter of weeks with discontinuation of brimonidine, without need for topical corticosteroids. Careful corneal examination is warranted in patients endorsing ocular symptoms after initiation of brimonidine therapy.

      Disclosure

      The authors have no proprietary or commercial interest in any materials discussed in this article.

      References

        • Schuman JS
        • Horwitz B
        • Choplin NT
        • et al.
        A 1-year study of brimonidine twice daily in glaucoma and ocular hypertension: a controlled, randomized, multicenter clinical trial. Chronic Brimonidine Study Group.
        Arch Ophthalmol. 1997; 115: 847-852
      1. Manabe Y, Sawada A, Mochizuki K. Corneal sterile infiltration induced by topical use of ocular hypotensive agent [e-pub ahead of print]. Eur J Ophthalmol. doi: 10.1177/1120672119850080, Accessed February 27, 2020.

        • Maruyama Y
        • Ikeda Y
        • Yokoi N
        • et al.
        Severe corneal disorders developed after brimonidine tartrate ophthalmic solution use.
        Cornea. 2017; 36: 1567-1569
        • Butt AL
        • Chodosh J
        Adenoviral keratoconjunctivitis in a tertiary care eye clinic.
        Cornea. 2006; 25: 199-202
        • Mondino BJ
        • Salamon SM
        • Zaidman GW
        Allergic and toxic reactions of soft contact lens wearers.
        Surv Ophthalmol. 1982; 26: 337-344